Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 70, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2014, 12:06 AM CDT for Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2014, 12:06 AM CDT (05:06 UTC)
- Expired
- Sep 19, 2014, 3:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 148 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
703
WGUS54 KMAF 190506
FFWMAF
TXC389-190800-
/O.NEW.KMAF.FF.W.0070.140919T0506Z-140919T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 AM CDT FRI SEP 19 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
* UNTIL 300 AM CDT
* AT 1159 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
DETECTED VERY HEAVY RAIN FROM THUNDERSTORMS MOVING EAST THROUGH
THE COUNTY AT AROUND 5 MPH. RADAR ESTIMATES RAINFALL RATES OF
UP TO 3 INCHES PER HOUR FROM THESE STORMS. OF PARTICULAR
CONCERN IS FLOODING ON FM 652 AND U.S. HWY 285.
* THE STORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...SALT CREEK...FOURMILE DRAW...CHINA DRAW AND COTTONWOOD CREEK.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3200 10402 3199 10395 3195 10395 3189 10388
3187 10388 3189 10383 3178 10381 3174 10375
3175 10369 3171 10366 3170 10362 3168 10364
3165 10361 3163 10358 3164 10353 3155 10349
3150 10350 3148 10348 3147 10349 3146 10407
$$1 follow-up statement
239
WGUS74 KMAF 190540
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 AM CDT FRI SEP 19 2014
TXC389-190800-
/O.CON.KMAF.FF.W.0070.000000T0000Z-140919T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REEVES-
1240 AM CDT FRI SEP 19 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN REEVES COUNTY...
AT 1232 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
RADAR ESTIMATES ALMOST 4 1/2 INCHES OF RAIN HAS FALLEN IN LESS THAN
3 HOURS NORTHWEST OF ORLA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED BLUFF AND
ORLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...SALT CREEK...FOURMILE DRAW...CHINA DRAW AND COTTONWOOD CREEK.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
&&
LAT...LON 3200 10402 3199 10395 3195 10395 3189 10388
3187 10388 3189 10383 3178 10381 3174 10375
3175 10369 3171 10366 3170 10362 3168 10364
3165 10361 3163 10358 3164 10353 3155 10349
3150 10350 3148 10348 3147 10349 3146 10407
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:12 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Sep 18, 6:12 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT Thu Sep 18 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR ceilings should become MVFR before 06z and continue through
at least mid Friday morning at the west Texas and southeast New
Mexico terminals. Scattered thunderstorms can be expected the
next 24 hours and have added TEMPO groups for MVFR conditions
in thunderstorms. Looking for MVFR ceilings to become VFR by
late Friday morning.
12
&&
.PREV DISCUSSION... /ISSUED 303 PM CDT Thu Sep 18 2014/
DISCUSSION...
Several areas across SE NM and northern Permian Basin received
moderate to heavy rainfall overnight and then throughout the
morning respectively, dropping over 2 inches of rain across some
locations. Clouds have thinned quite a bit this afternoon over
portions of the region, increasing instability across these
areas. Some isolated convection beginning to develop near the
Davis Mountains and we expect scattered activity to continue
through this evening. A weak outflow boundary just south of a
Wink to Midland to Garden City line will also serve as a focus
for thunderstorm development through the afternoon.
Flow aloft is nearly WSW today with the upper ridge flattened
somewhat to the south as the remnants of Odile wobbles toward
central NM. Our next disturbance from Odile will approach the region
this evening, increasing showers and thunderstorms across western
zones initially then shifting WNW overnight, treking across SE NM.
Many of these areas have already received 1-2 inches last night and
another 1-3 inches can be expected tonight. Friday, the upper ridge
looks to weaken further with the remnants of Odile progged to move
very close if not directly over SE NM, leading to another day of
rainfall over the same areas. And just as we are seeing this
afternoon, any breaks in the clouds during peak heating will
increase instability, adding to increased thunderstorm chances. The
atmosphere remains extremely moist with PWs near 160% of normal and
cell motion will be rather slow so moderate/heavy rainfall is
possible and the potential for flooding/flash flooding continues,
particularly across areas that receive multiple rounds of rainfall.
Will continue with moderate/heavy rain wording in the zones for
mainly the northern half of the CWA and the Davis Mountains region.
A Flash Flood Watch remains in effect through Friday for all of SE
New Mexico, Guadalupe and Davis Mountains, Van Horn and the hwy 54
corridor, upper Trans Pecos and much of the Permian Basin.
The wet pattern looks to persist into the weekend as model guidance
indicates precip continuing with remnants of Odile still hanging
around and a weak cold front still on tap to arrive Sunday. Rain
chances may continue Monday if the front hangs around, but models
shunt best moisture to the west so thunderstorms may only be
confined to the higher terrain. Beyond Monday, NW flow aloft looks
to develop which would continue rain chances as shortwaves move SE
across the area. For now, will hold onto silent PoPs during this
time.
Temperatures remain difficult due to clouds and rain but in general
expect highs in the in the mid to low 80s Friday then increasing a
couple degrees Saturday before the cold front arrives Sunday,
knocking temps back down heading into next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 81 68 81 68 / 70 40 50 40
BIG SPRING TX 83 68 84 70 / 60 30 50 40
CARLSBAD NM 79 68 84 67 / 70 60 50 30
DRYDEN TX 91 73 91 73 / 40 20 20 20
FORT STOCKTON TX 86 69 86 69 / 50 40 40 20
GUADALUPE PASS TX 75 63 78 64 / 70 60 40 30
HOBBS NM 78 65 79 65 / 70 60 60 40
MARFA TX 80 62 81 61 / 50 50 40 30
MIDLAND INTL AIRPORT TX 84 69 83 70 / 70 40 40 30
ODESSA TX 83 69 82 70 / 70 40 40 30
WINK TX 84 69 86 70 / 70 50 50 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Friday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Friday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Mitchell...Reeves
County and Upper Trans Pecos...Scurry...Van Horn and
Highway 54 Corridor...Winkler.
&&
44/72
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 18, 2:32 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT THU SEP 18 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 232 PM CDT THU SEP 18 2014 /132 PM MDT THU SEP 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED THROUGH TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE HEAVY RAINFALL COULD LEAD TO FLASH FLOODING IN MANY AREAS, BUT PARTICULARLY OVER THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN WHERE HEAVY RAIN HAS ALREADY FALLEN. THE POTENTIAL FOR HEAVY RAIN EXISTS FROM THE DAVIS MOUNTAINS ACROSS THE PERMIAN BASIN THROUGH TONIGHT AS REMNANTS FROM TROPICAL SYSTEM ODILE SLOWLY MOVE OVER THE REGION. THEREFORE, A FLASH FLOOD WATCH HAS BEEN EXPANDED TO INCLUDE THE DAVIS MOUNTAINS AND MUCH OF THE PERMIAN BASIN. ELEVATED FLOWS ARE POSSIBLE ALONG THE RIO GRANDE THROUGH TONIGHT DUE TO POSSIBLE RELEASES FROM RESERVOIRS IN MEXICO, AND HEAVY RAINFALL. ARROYOS ACROSS SOUTHEAST NEW MEXICO, SUCH AS THE RIO PENASCO, COULD RUN HIGH DUE TO ADDITIONAL HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY. THEREFORE, THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH FRIDAY. ALTHOUGH SOUTHERN PORTIONS OF THE FORECAST AREA ARE NOT INCLUDED IN THE WATCH, THESE AREAS COULD BE ADDED LATER. THE RIO GRANDE, AND AREA ARROYOS AND STREAMS, ARE EXPECTED TO BE ELEVATED DURING THE NEXT FEW DAYS. HEAVY RAINFALL WILL BE POSSIBLE INTO THE WEEKEND, SO FLOODING WILL BE POSSIBLE ALONG RIVERS, ARROYOS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 18, 7:16 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CDT THU SEP 18 2014
TXZ069-070-190045-
REAGAN-UPTON-
716 PM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL UPTON AND WEST CENTRAL REAGAN
COUNTIES UNTIL 745 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR
FARM TO MARKET ROAD 1555 ALONG THE REAGAN...UPTON COUNTY BORDER
AT 715 PM CDT...MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3143 10184 3143 10175 3132 10163 3125 10166
3124 10180 3136 10190
TIME...MOT...LOC 0015Z 222DEG 6KT 3135 10181Special weather statement, Sep 18, 7:33 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT THU SEP 18 2014
TXZ067-190100-
WARD-
733 PM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN WARD COUNTY UNTIL 800 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER MONAHANS AT 733 PM CDT...MOVING
NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3165 10303 3165 10295 3165 10277 3145 10277
3158 10305
TIME...MOT...LOC 0033Z 222DEG 6KT 3159 10290Special weather statement, Sep 18, 8:54 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT THU SEP 18 2014
TXZ057-190230-
VAN HORN AND HIGHWAY 54 CORRIDOR-
854 PM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHWESTERN CULBERSON COUNTY UNTIL 930 PM
CDT/830 PM MDT/...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 10 MILES
SOUTHWEST OF VAN HORN AT 852 PM CDT/752 PM MDT/...MOVING SOUTHEAST
AT 10MPH.
THIS STORM WILL IMPACT HIGHWAY 90 BETWEEN VAN HORN AND LOBO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
HEAVY RAINFALL WILL ALSO OCCUR WITH THIS STORM.
&&
LAT...LON 3084 10491 3087 10491 3100 10491 3103 10486
3104 10458 3082 10468 3074 10486 3082 10493
TIME...MOT...LOC 0152Z 222DEG 6KT 3096 10488The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:09 PM CDT | Areal Flood Advisory | MAF | Upton | 4 hr |
| Sep 18, 7:16 PM CDT | Special Weather Statement | MAF | Reagan | 29 min |
| Sep 18, 7:32 PM CDT | Flash Flood Warning | MAF | Ward | 3 hr |
| Sep 18, 7:33 PM CDT | Special Weather Statement | MAF | Ward | 27 min |
| Sep 18, 8:00 PM CDT | Areal Flood Advisory | MAF | Reagan | 5 hr |
| Sep 18, 8:54 PM CDT | Special Weather Statement | MAF | 36 min | |
| Sep 18, 10:10 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 18, 10:20 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 4 hr |
| Sep 18, 11:24 PM CDT | Areal Flood Advisory | MAF | Reeves | 3 hr |
| Sep 19, 3:50 AM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Sep 19, 4:40 AM CDT | Flash Flood Warning | MAF | Loving, Reeves | 4 hr |
| Sep 19, 7:31 AM CDT | Flash Flood Warning | MAF | Ward, Winkler | 3 hr |
| Sep 19, 7:52 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 19, 8:25 AM CDT | Flash Flood Warning | MAF | Crane, Ector, Pecos | 6 hr |
| Sep 19, 8:43 AM CDT | Flash Flood Warning | MAF | Loving, Reeves | 4 hr |
| Sep 19, 9:06 AM CDT | River Flood Warning | MAF | Loving, Reeves | 15 hr |
| Sep 19, 10:30 AM CDT | Flash Flood Warning | MAF | Ward, Winkler | 3 hr |
| Sep 19, 10:48 AM CDT | Areal Flood Warning | MAF | Culberson | 6 hr |
| Sep 19, 10:53 AM CDT | Flash Flood Warning | MAF | Andrews, Winkler | 3 hr |
| Sep 19, 11:29 AM CDT | Areal Flood Advisory | MAF | Midland, Upton | 3 hr |
| Sep 19, 12:47 PM CDT | Areal Flood Warning | MAF | Loving, Reeves | 6 hr |
| Sep 19, 1:26 PM CDT | Areal Flood Warning | MAF | Ward, Winkler | 6 hr |
| Sep 19, 2:18 PM CDT | Areal Flood Warning | MAF | Crane, Ector | 6 hr |
| Sep 19, 5:18 PM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 19, 6:59 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.